Mississippi, 2019Tornadoes and Damaging Winds in Mississippi, December 16, 2019
December 16, 2019 · NWS MEG · 9 events in 8 counties and zones
A stalled front was located across the Mid-South. A moist and unstable airmass was in place south of the stalled front across northeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front was located across the Mid-South. A moist and unstable airmass was in place south of the stalled front across northeast Mississippi. A cold front moved across the Lower Mississippi Valley during the afternoon hours of December 16th and interacted with the moist and unstable airmass to produce severe storms across Northeast Mississippi including several tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 16, 11:39 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Dec 16, 11:39 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1139 AM CST Mon Dec 16 2019
.UPDATE...
See the 18z aviation discussion.
&&
.PREV DISCUSSION... /issued 944 AM CST Mon Dec 16 2019/
UPDATE...
At mid morning, the surface front extended from south of Clarksdale
to around Pickwick. Southerly flow up and over the surface boundary
is helping sustain showers/storms north of the boundary. Locally
heavy rainfall is possible with stronger/training storms. Fairly
low freezing level and especially -20 deg C level, so small hail can
also be expected.
Early 12Z guidance continues the general forecast trend for the
afternoon and evening. Surface-based instability still appears most
likely during the afternoon/early evening over NE MS. Weak upper
system and surface low along the boundary should provide lift and
focus for storms. Vertical wind shear will support storm
organization and at least mid-level rotation. Farther north, lift
and instability over the surface front will remain favorable for
elevated storms.
GW
PREV DISCUSSION... /issued 305 AM CST Mon Dec 16 2019/
DISCUSSION...
Currently...A quasi-stationary front is draped across the Mid-
South, just south of I-40. Weak low pressure moving along the
front overnight, along with strong low level flow across that
boundary, has resulted in a band of heavy rainfall of up to 1.5
inches just north of I-40. As the weak low tracks into middle TN,
along with the stronger low level flow, the band has been slowly
weakening. There is quite a contrast across the front with temps
in the mid 30s over extreme NE AR and the MO Bootheel to the mid
60s over Monroe County MS.
Today...An upper level trough will push toward the region with
deep, moist southwesterly flow across the Mid-South. Surface low
pressure developing near the ARKLATEX will begin to move NE along
the stalled frontal boundary across the Mid-South. In the warm
sector southerly winds will continue to pull moist and relatively
unstable air north. Expect showers and elevated thunderstorms to
expand this morning as the surface low approaches and low level
flow strengthens across the stalled front once again. Could see
some locally heavy rainfall and localized flash flooding,
especially where heavy rain fell overnight.
Further southwest, as the cold front starts pushing across the
Lower MS Valley, expect more thunderstorms to develop and
intensify while spreading NE to parts of the Mid-South during the
afternoon. In the warm sector, south of the stalled front, severe
parameters point toward a few severe storms, though the better
threat remains south of the region. Strong deep layer shear will
be in place with at least some instability. SBCAPE values will
climb to between 500-1000 J/KG and 0-1km helicity values will top
200 m2/s2 this afternoon across NE MS indicating favorable low
level veering. Best areas of updraft helicity remain south though
some HREF members have robust values across parts of NE MS. Expect
clusters and lines of convection to push NE along and just ahead
of the approaching cold front. Any storms that can remain semi-
discrete pose the greater threat. The main threat will be damaging
wind. A tornado is possible across NE MS and with some hail in
stronger storms. Severe chances start ramping up early this
afternoon and continue until the front exits around 01-02z.
Tonight...Severe weather chance diminish in the early evening and
rain chances taper off quickly from west to east. Precip will end
before any kind of changeover can occur. Gusty NW winds will
bring in much colder air by morning with lows from about 30 in NE
AR to upper 30s in NE MS.
Tuesday through Wednesday night...Cold with highs in the 40s and
lows in the 20s. Gusty NW winds will add an extra chill on
Tuesday.
Thursday through Sunday...Slightly milder by Thursday as high
pressure shifts east. A fast moving system may bring a little rain
to the region Friday into early Saturday. Upper level high
pressure build in for Sunday into early next week with temps
climbing above normal.
SJM
&&
.AVIATION...
/18z TAFs/
A stationary front located near a CKM-UOX-PVE line will begin to
move east this afternoon. Widespread rain/showers with scattered
thunderstorms will continue today. Storms north of this front will
remain elevated while surface based storms to its south may
contain gusty winds. Rain/thunderstorms are expected to end from
west to east between 00-06z with generally dry weather thereafter.
IFR conditions will persist through the night in many areas,
especially east of the MS River with improving conditions by 15z.
Winds will shift from the north/northwest behind the cold front
and may be gusty at times.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 16, 3:14 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Mon Dec 16 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 AM CST Mon Dec 16 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few severe storms are possible this afternoon into early this
evening along and south of a line from Helena-West Helena,
Arkansas to Decaturville, Tennessee. The greatest risk for severe
weather will be across north-central and northeast Mississippi.
Damaging winds will be the main threat. A tornado is possible
along with large hail.
In addition, locally heavy rainfall could lead to localized flash
flooding, mainly across West Tennessee.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into early this
evening.
SJM
In the hours before
Local storm report, Dec 16, 12:17 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD CAMDEN 36.06N 88.10W
12/16/2019 BENTON TN TRAINED SPOTTER
NUMEROUS ROADS ARE UNDERWATER IN CAMDEN DUE TO HEAVY
RAINFALL.
&&
MJSpecial weather statement, Dec 16, 12:27 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1227 PM CST Mon Dec 16 2019
MSZ013-161900-
Lafayette MS-
1227 PM CST Mon Dec 16 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CST
FOR...
Lafayette County in northwestern Mississippi...
At 1227 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Springdale, or near Water Valley, moving
northeast at 55 mph.
People in Lafayette County should monitor this storm closely.
LAT...LON 3424 8972 3456 8958 3455 8947 3452 8943
3453 8940 3452 8939 3452 8934 3453 8933
3450 8925 3434 8925 3419 8954 3419 8972
TIME...MOT...LOC 1827Z 226DEG 48KT 3425 8962
MJSpecial weather statement, Dec 16, 12:39 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1239 PM CST Mon Dec 16 2019
MSZ002-161915-
Marshall MS-
1239 PM CST Mon Dec 16 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...
Central Marshall County in northwestern Mississippi...
At 1239 PM CST...a strong thunderstorm producing pea to dime size
hail was located over Laws Hill, or 9 miles southwest of Wall Doxey
State Park, moving northeast at 60 mph.
People in central Marshall County should monitor this storm closely.
LAT...LON 3456 8967 3485 8957 3485 8935 3484 8930
3475 8930 3455 8953
TIME...MOT...LOC 1839Z 217DEG 50KT 3457 8960
MJSpecial weather statement, Dec 16, 12:59 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 PM CST Mon Dec 16 2019
MSZ007-008-010>012-161930-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1259 PM CST Mon Dec 16 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...
Southeastern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 1258 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Jonestown, or 12 miles northeast of
Clarksdale, moving northeast at 55 mph.
People in southeastern Tunica...northeastern Coahoma...northwestern
Panola...southwestern Tate and northern Quitman Counties should
monitor this storm closely.
LAT...LON 3422 9050 3437 9060 3478 9030 3450 8986
TIME...MOT...LOC 1858Z 231DEG 46KT 3436 9045
MJ
Special weather statement, Dec 16, 1:04 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
104 PM CST Mon Dec 16 2019
MSZ003-TNZ089-090-161930-
Benton MS-Hardeman TN-Fayette TN-
104 PM CST Mon Dec 16 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...
Northwestern Benton County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...
At 104 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Lamar, or 10 miles northeast of Holly
Springs, moving northeast at 65 mph.
People in northwestern Benton...southern Hardeman and southeastern
Fayette Counties should monitor this storm closely.
LAT...LON 3513 8887 3482 8924 3485 8930 3485 8935
3491 8935 3520 8928 3523 8894
TIME...MOT...LOC 1904Z 218DEG 55KT 3486 8930
MJSpecial weather statement, Dec 16, 1:54 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
154 PM CST Mon Dec 16 2019
MSZ011-012-020-162030-
Tallahatchie MS-Panola MS-Quitman MS-
154 PM CST Mon Dec 16 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...
Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...
At 154 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sumner, or 10 miles
northeast of Parchman, moving northeast at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.
LAT...LON 3408 9045 3432 9010 3393 8993 3381 9038
3381 9045
TIME...MOT...LOC 1954Z 240DEG 35KT 3399 9034
MJThunderstorm Wind, Yalobusha
- When
- December 16, 2:50 PM CST to 2:55 PM CST
- Where
- Yalobusha County, Water Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 34.170, -89.630
Part of a metal roof peeled back on a home in Water Valley.
Thunderstorm Wind, Lafayette
- When
- December 16, 2:55 PM CST to 3:00 PM CST
- Where
- Lafayette County, 3.08 mi WNW of Gault
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.262, -89.522
Shed destroyed near the Highway 7 and Highway 9 split.
Thunderstorm Wind, Pontotoc
- When
- December 16, 3:20 PM CST to 3:25 PM CST
- Where
- Pontotoc County, 2.85 mi W of Randolph
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.174, -89.219
Trees were knocked down and there was structural damage to a building near Highway 9 and County Road 174.
Tornado, Union
- When
- December 16, 3:41 PM CST to 3:53 PM CST
- Where
- Union County, 0.44 mi SSE of Center to 1.61 mi W of Jericho
- Rating
- EF1
- Path length
- 9.26 mi
- Path width
- 300 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.464, -88.928
The first damage was observed to trees along Highway 348. The tornado was intermittently on the ground for the first six miles of its track, causing sporadic tree damage. The tornado intensified as it crossed County Road 172, with trees uprooted. As the tornado crossed Highway 9, several structures were damaged. Some were damaged by falling trees. Trees were also uprooted or trunks snapped. The last damage was observed along County Road 174 east of Highway 9. A total of 12 homes suffered damage. Peak winds were estimated at 90 mph.
Tornado, Calhoun
- When
- December 16, 3:45 PM CST to 3:48 PM CST
- Where
- Calhoun County, 2.88 mi SSW of Calhoun City to 1.65 mi SSE of Calhoun City
- Rating
- EF0
- Path length
- 2.61 mi
- Path width
- 60 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.815, -89.347
A short-lived tornado knocked down trees along County Road 481 south of Calhoun City. Peak wind estimated at 80 mph.
Tornado, Lee
- When
- December 16, 3:53 PM CST to 4:04 PM CST
- Where
- Lee County, 0.76 mi ESE of Blair to 3.05 mi NNE of Chapelville
- Rating
- EF2
- Path length
- 9.42 mi
- Path width
- 250 yd
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.444, -88.719
The first damage was observed to trees along Euclatubba Road, south of Highway 348. The tornado crossed Highway 348, damaging additional trees. The first structural damage occurred to homes along County Road 833. The tornado then moved into a residential area. Numerous homes suffered roof and window damage, and a few had garage doors blown out. Two homes suffered nearly complete roof removal. The tornado destroyed a church of metal construction along Mitchell St. then crossed Highway 45 and caused additional tree damage. The tornado then crossed Pratts Road about 3 miles east of Highway 45. The tornado damaged a silo, a home and a storage shed along Highway 370, and caused additional tree damage before dissipating in northeastern Lee County. A total of 37 homes suffered damage. Peak winds were estimated at 115 mph.
Tornado, Lee
- When
- December 16, 3:55 PM CST to 3:59 PM CST
- Where
- Lee County, 3.5 mi SE of Guntown to 1.45 mi SW of Chapelville
- Rating
- EF0
- Path length
- 2.23 mi
- Path width
- 80 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.414, -88.627
This brief, weak tornado damaged trees just north of the Natchez Trace Parkway to the southeast of Guntown. Peak winds were estimated at 70 mph.
Tornado, Prentiss
- When
- December 16, 4:14 PM CST to 4:15 PM CST
- Where
- Prentiss County, 1.39 mi SW of New Site to 1.12 mi WSW of New Site
- Rating
- EF0
- Path length
- 0.33 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.557, -88.438
A brief tornado touched down near County Road 4101 and Mississippi Highway 4. Trees were knocked down. A barn roof was removed and there was damage to a carport and a few sheds. Peak winds were estimated at 80 mph.
Tornado, Tishomingo
- When
- December 16, 4:27 PM CST to 4:31 PM CST
- Where
- Tishomingo County, 0.42 mi S of Tishomingo to 1.21 mi WNW of Mingo
- Rating
- EF1
- Path length
- 3.51 mi
- Path width
- 150 yd
- Property damage
- $350,000
- Reported by
- NWS Employee
- Coordinates
- 34.624, -88.229
The damage began on Mississippi Highway 25 extending northeast to Mississippi Highway 30. Mainly tree damage was observed along the path. Thirteen homes suffered damage along with three businesses. Peak winds were estimated at 95 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
- Flooding in Ohio, December 16 to 18, 2019$38,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870484, 870480, 870496, 870506, 870503, 870524, 870578, 870579, 870580.